[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.202.12. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1946

FATAL MERCURIAL POISONING FOLLOWING PROLONGED ADMINISTRATION OF MERCUROPHYLLINE

Author Affiliations

BALTIMORE; BROOKLYN

From the Departments of Medicine and Pathology of Long Island College of Medicine, Brooklyn, N. Y.

Arch Intern Med (Chic). 1946;78(1):42-48. doi:10.1001/archinte.1946.00220010052005
Abstract

SINCE the introduction of organic mercurial diuretics about twenty-five years ago1 innumerable injections of such compounds as merbaphen (U. S. P. XI), mersalyl and mercurophylline have been given. Although toxic reactions have been reported they are amazingly few compared to the huge quantities administered. DeGraff and Nadler2 summarized the literature on toxic manifestations of mercurial diuretics. They reported 26 deaths in sixteen years. No deaths have been reported from administration of the diuretics intramuscularly. Toxic reactions reported fall into three groups. Some reactions were due to the profuse diuresis.3 Other reactions or death followed suddenly after one or two doses of mercurial diuretics.4 These were probably the anaphylactoid reaction which might be due to any foreign agent. In some cases, mersalyl apparently caused tubular damage to the kidney.5

This case is being reported because, as far as can be determined, it is the first in

First Page Preview View Large
First page PDF preview
First page PDF preview
×